Chemotherapy and kids’ brains


Q: After two years of chemotherapy for acute lymphocytic leukemia, our 6-year-old daughter is now in remission. We’ve recently noticed she has difficulty focusing and staying on task. Otherwise, she is bright, happy and well-behaved. Her physician told us that chemotherapy involves neurotoxins that can cause focusing issues in children. He referred us to a neuropsychiatrist who administered a five-hour battery of tests, diagnosed ADD and prescribed an ADD drug. After reading you for years, I don’t believe that an “illness” called ADD truly exists. But is chemotherapy-induced ADD a valid thing and if so, what do you recommend?

A: Indeed, chemotherapy-induced neurological problems are a verified reality. They include several that are also symptomatic of what has come to be known as ADD or ADHD.

The symptoms in question — known as “chemo-brain” — include lowered IQ as well as memory, attention span, focusing, and hand-eye coordination problems. In adults, this symptom cluster is associated with strokes, Alzheimer’s, and other neurological events and diseases. In that regard, I’ve never heard of a stroke or Alzheimer’s patient being prescribed an ADD drug.

In other words, I don’t understand how a psychiatrist would justify diagnosing ADD when your daughter’s symptoms are chemotherapy-induced. And then there’s the issue of giving a five-hour battery of tests to a 6-year-old. Even my attention span would suffer. Furthermore, the Diagnostic and Statistical Manual lists not one test-based criteria for a diagnosis of ADD/ADHD (and 16 of the 18 symptoms are prefaced by the word “often,” whatever that means).

Mind you, I am differentiating a set of behaviors from a diagnosis. So, to be clear, “chemo-brain” and ADD are two different diagnostic entities (according to medical literature). I am unaware of something known as chemotherapy-induced ADD but there is such a thing as chemotherapy-induced distractibility, short attention span, and forgetfulness.

Because a child’s brain is very “plastic,” the symptoms of chemo-brain in a child are generally not permanent. The literature reports a healing process of indeterminate length that eventually corrects or at least significantly diminishes these late effects.

Psychiatric medications involve unpredictable side effects in children that need to be figured into this calculus. These drugs, because they act on the central nervous system, might interfere with your daughter’s healing process.

Ethically, I can’t tell you not to follow a physician’s advice. Furthermore, you might have misunderstood something the psychiatrist told you. At the very least, you should go back to your daughter’s physician and discuss your concerns with him.

Nonetheless, I can ethically tell you what I’d have recommended had you sought my advice; to wit, I would have suggested that (a) you exhaust non-invasive therapies before using potentially risky medications and (b) you start by consulting with a pediatric occupational therapist. In my view, your daughter’s brain has suffered enough assault already.

(For more information, go to: https://www.cancer.org/treatment/children-and-cancer/when-your-child-has-cancer/late-effects-of-cancer-treatment.html)

Visit family psychologist John Rosemond’s website at www.johnrosemond.com; readers may send him email at questions@rosemond.com; due to the volume of mail, not every question will be answered.



Reader Comments ...


Next Up in Living

Americans write ‘Dear Alabama’ pleas as Moore, Jones face off
Americans write ‘Dear Alabama’ pleas as Moore, Jones face off
Americans turned to social media on Tuesday to express their feelings about the senate race in Alabama. “Dear Alabama” began trending as the nation watched and reacted to whether Alabama residents would vote Republican Roy Moore or Democrat Doug Jones into the US Senate. The Jones campaign got a big boost in the largely Republican state...
Meet a local cardiologist who changed how we think about heart disease
Meet a local cardiologist who changed how we think about heart disease

In 1958, when a young Dr. Nanette Wenger became the chief of cardiology at Grady Memorial Hospital, patients were separated by race. Over the PA system, white patients and white nurses were addressed as “Mr. or Mrs” with their last names. while black patients were called by their first names only. Black nurses were simply called, &ldquo...
New and veteran talent define Atlanta critic group’s top 10 films
New and veteran talent define Atlanta critic group’s top 10 films

In the heart-pounding horror film “Get Out,” big city African-American photographer Chris Washington (Daniel Kaluuya) finds a visit to his white girlfriend’s parents’ secluded country home complicated by the gnawing sense that he may not be welcome. As in very, very not welcome. Written and helmed by comedian-turned-director...
How two men turned a Google search and $100 into hit podcast, TV deal
How two men turned a Google search and $100 into hit podcast, TV deal

Payne Lindsey bought a microphone and some audio equipment in early 2016 after being inspired by the 2014 smash-hit podcast “Serial.” Armed with his $100 recording setup and the result of his Google search for cold cases in his home state of Georgia, the independent filmmaker jumped into a new form of storytelling. “I didn’t...
Asthma inhaler leaves reader too hoarse to talk

Q: I used Advair to treat my asthma for several years. Bit by bit, I started getting hoarse. It got so bad that people constantly were asking me to repeat myself, and no one could understand me over the phone. I stopped using Advair, and the hoarseness went away, but my breathing got worse. Do you know of a solution? A: Inhaled corticosteroids and...
More Stories